Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 22, NWS Huntsville, AL

May 1, 2010Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at May 1, 2010, 3:12 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2010, 3:12 PM CDT (20:12 UTC)
Expired
May 1, 2010, 3:48 PM CDT
In force
36 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:52 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 1, 12:52 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 1, 12:52 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT SAT MAY 1 2010

.UPDATE...FOR 18Z AVIATION.

&&

.AVIATION...
GUSTY SE WINDS AND MVFR CIGS WILL BE PREDOMINANT AT TAF SITES
THROUGH THE TAF PERIOD. A LINE OF SHRA/TS STRETCHING SW-NE ACROSS
NRN MISSISSIPPI WILL MOVE EWRD AND SHOULD BEGIN TO AFFECT KMSL
WITH IFR CIGS/VIS BY 01/22Z. HOWEVER...CIGS/VIS MAY LOWER TO LIFR
IF THE HEAVIEST PORTION OF TSRA MOVES OVER THE TAF SITE. LINE OF
SHRA/TS SHOULD BEGIN TO AFFECT KHSV BY ABOUT 01/23Z...WITH LOW END
MVFR CIGS/VIS. AGAIN...IFR OR LIFR MAY OCCUR IN TSRA BECOMES HEAVY
AT TAF SITE. A REPRIEVE IN ACTIVITY MAY OCCUR AFTER
02/06Z...HOWEVER CONFIDENCE LOW IN CONVECTIVE POTENTIAL OVERNIGHT.
MORE CONCENTRATED AREA OF TSRA ACTIVITY EXPECTED AGAIN BY ABOUT
02/15-16Z.

&&

.DISCUSSION... /ISSUED 1043 AM CDT SAT MAY 1 2010/

ONLY A FEW SHOWERS ARE CURRENTLY DEVELOPING ACROSS NORTHWEST
ALABAMA THIS MORNING AS THE BULK OF THE PRECIPITATION REMAINS WELL
WEST AND NORTH OF THE TENNESSEE VALLEY. ENJOY THE SOMEWHAT QUIET
WEATHER NOW AS NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS AFTERNOON AND EVENING. ONCE AGAIN...DAMAGING
WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. BREAKS IN THE CLOUDS CAN BE SEEN ON VISIBLE SATELLITE
IMAGERY ACROSS CENTRAL ALABAMA WHICH MAY LEAD TO HIGHER
INSTABILITY AND AN INCREASED THREAT IN SEVERE WEATHER THIS
AFTERNOON. PLEASE BE WEATHER AWARE ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON AND EVENING.

THE HEAVY RAINFALL THREAT REMAINS HIGH AS ONE HALF INCH OF RAIN
IN 30 MINUTES HAS ALREADY BEEN REPORTED WITH THE LONE THUNDERSTORM
THIS MORNING.

&&

.PREV DISCUSSION.../ISSUED 335 AM CDT SAT MAY 1 2010/ FOR THE
SECOND WEEKEND IN A ROW...BAD WEATHER IS IN THE FORECAST. THE
PRIMARY THREAT THIS WEEKEND IS VERY DIFFERENT...AS EXTREMELY HEAVY
RAIN IS ALREADY DEVELOPING TO THE WEST AND WILL ONLY VERY SLOWLY
MOVE THROUGH THE MID-SOUTH AND DEEP SOUTH OVER THE WEEKEND. BUT
OTHER SEVERE WEATHER TYPES ARE POSSIBLE TOO.

SHORT TERM (TODAY THROUGH MONDAY)...
DEEP SOUTHERLY FLOW IS ALREADY DEVELOPING...AND SFC WINDS LOCALLY
SHOULD MOVE AROUND FROM THE CURRENT SERLY DIRECTION TO A MORE
SOUTHERLY DIRECTION...BRINGING UP HIGHER DEWPOINTS (AROUND 70) BY
THIS AFTERNOON. CLOUDY SKIES ARE GOING TO HINDER TEMP RISES TODAY...
BUT IF WARM/MOIST ADVECTION CAN OVERCOME THAT AND REACH THE
CONVECTIVE TEMPS IN THE LOWER 80S...CONVECTION SHOULD BREAK OUT BY
LATE MORNING ACROSS THE AREA. WILL CARRY LIKELY TO CATEGORICAL POPS
JUST ABOUT EVERYWHERE...BUT THE DAY MAY NOT BE A COMPLETE
WASHOUT...EVEN IF IT DOES LOOK TO BE CLOUDY ALL DAY. ROUGHLY THE
WESTERN HALF OF THE AREA IS IN THE SPC SLIGHT RISK FOR SEVERE
TODAY...AND SOME SUPERCELL THUNDERSTORMS CERTAINLY LOOK POSSIBLE
WITH GOOD CAPE AND SHEAR BOTH PRESENT. ALREADY A TORNADO WATCH IS
OUT IN THE SHOALS CORNER FOR STORMS THAT MAY DEVELOP LATER THIS
MORNING. ALL TYPES OF SEVERE ARE POSSIBLE...INCLUDING TORNADOES. I
CANNOT RULE THIS OUT FURTHER EAST EITHER...BUT THE THREAT DOES
DECREASE AS YOU MOVE EASTWARD...AT LEAST UNTIL WINDS TURN THERE.

RAIN AND STORMS WILL CONTINUE TONIGHT...THOUGH THEY LOOK LIKELY TO
CONCENTRATE CLOSER TO THE FRONT AFTER SUNSET. GIVEN THIS...WILL
CARRY ONLY CHANCE POPS IN THE EAST BUT CATEGORICAL POPS IN THE WEST.
WOULD NOT ULTIMATELY BE SURPRISED IF MUCH OF THE AREA IS DRY FOR
PART OR EVEN ALL OF THE NIGHT...BUT FORECASTING THAT CUTOFF LINE IS
DIFFICULT EVEN AT THIS POINT. REGARDLESS...THE NIGHT WILL FEEL MORE
LIKE A SUMMER NIGHT THAN SPRING...WITH LOWS IN THE LOW/MID 70S AND
DEWPOINTS CLOSE TO 70.

THE COLD FRONT SLOWLY ADVANCES INTO THE AREA ON SUNDAY. MODEL
SOUNDINGS LOOK QUESTIONABLE BECAUSE THEY HAVE A LOW-LEVEL INVERSION.
PULL THAT INVERSION OUT AND THE SOUNDING IS EVEN MORE UNSTABLE AND
SHEARED THAN ON SATURDAY. HAIL LOOKS LIKE LESS OF AN ISSUE ON SUNDAY
GIVEN VERY HIGH FREEZING LEVELS...BUT STORMS COULD STILL HAVE
DAMAGING WINDS AND TORNADOES WITH A SCREAMING LLJ OVER 60 KTS. THE
FRONT CONTINUES TO SLOWLY MAKE PROGRESS SUNDAY NIGHT...AND THE
HEAVIEST RAIN MAY ACTUALLY END UP BEING THEN...CLOSE TO THE FRONT.
MORE ON THE HEAVY RAIN THREAT IN THE HYDROLOGY SECTION BELOW.

PRECIP SHOULD MOVE MOSTLY OUT BY MIDDAY MONDAY AT THE LATEST...AND
IN FACT SKIES MIGHT BEGIN TO CLEAR BY LATE IN THE DAY IN THE WEST.
WILL UNDERCUT MOS FOR NOW THOUGH AND KEEP ADDED CLOUD COVER.

EXTENDED (MONDAY NIGHT THROUGH NEXT SATURDAY)...
CALL ME SKEPTICAL...BUT I AM NOT CERTAIN THIS FRONT IS GOING TO GET
MUCH PAST OUR EASTERN COUNTIES...IF EVEN THERE. ECMWF HAS BEEN
SHOWING A RENEWED FRONTAL WAVE GENERATED BY THE TRAILING UPPER
TROUGH...AND THIS SEEMS REASONABLE. GFS GENERATES THIS BUT HAS
EVERYTHING WAY SOUTH OF HERE BY THEN. NOT BUYING THAT AT THIS
POINT...AND WILL KEEP 20 POPS IN MONDAY NIGHT AND TUESDAY. THOSE
MIGHT NEED TO BE RAISED IN FUTURE FORECASTS. COULD BE ANOTHER DAY
LIKE LAST TUESDAY WITH SMALL HAIL IN SOME OF THE SHRA/TSRA.

THEN FINALLY WE GET BETWEEN SYSTEMS BY TUESDAY NIGHT. HOWEVER...BY
THIS POINT...ANY SHOT OF COOLER AIR IS PRETTY MUCH A MEMORY...AND
ACTUALLY...A DECENT WARMUP LOOKS TO BE IN STORE AS SOME UPPER
RIDGING DEVELOPS AND SOUTHERLY FLOW QUICKLY KICKS BACK IN. HIGHS IN
THE UPPER 80S ARE POSSIBLE WEDNESDAY AND THURSDAY. CANNOT COMPLETELY
RULE OUT A HEAT-OF-THE-DAY POP-UP STORM ON THURSDAY...BUT WILL KEEP
CHANCES OUT OF THE FORECAST AT THIS TIME. THE NEXT SYSTEM APPROACHES
FRIDAY AND FRIDAY NIGHT...AND WILL KEEP CHANCES FOR SHRA/TSRA IN
THAT TIMEFRAME. IF THE CURRENT FORECAST MODEL OUTPUT PANS OUT...NEXT
WEEKEND LOOKS DRY AND ACTUALLY A BIT COOL. LET'S HOPE THAT STAYS
THAT WAY...WE COULD USE A NICE QUIET WEEKEND AROUND HERE.

HYDROLOGY...
AS MENTIONED...HEAVY RAIN IS A LIKELIHOOD THIS WEEKEND. PWAT
VALUES...WHICH WERE UNDER AN INCH JUST YESTERDAY...ARE SURGING...AND
WILL BE OVER TWO INCHES AS EARLY AS THIS AFTERNOON IN THE WESTERN
COUNTIES AND PERHAPS OVER 2.25 INCHES ON SUNDAY. IN LAYMANS TERMS...
THE ATMOSPHERE IS JUST ABOUT SATURATED ALL THE WAY UP. HPC RAINFALL
GUIDANCE HAS OVER TWO INCHES IN A SIX HOUR PERIOD OVER MUCH OF THE
AREA...AND OVER AN INCH IN AT LEAST TWO OTHER SIX HOUR PERIODS. EVEN
WHEN I UNDERCUT THE HPC VALUES BY 20-25 PERCENT...I STILL GET A
LARGE SWATH OF 5-6 INCHES OF RAINFALL NORTH AND WEST OF A LINE FROM
SMITH LAKE TO SEWANEE. ACCORDINGLY...MOST OF THE AREA IS IN THE DAY
2 MODERATE RISK OF EXCESSIVE RAINFALL. I AM QUITE CONCERNED...
ESPECIALLY ABOUT SOME OF THE LOW-WATER CROSSINGS IN LAUDERDALE
COUNTY WHICH COULD SEE SOME SERIOUS FLOODING IF THESE AMOUNTS ARE
REALIZED.

HAVE RECONFIGURED THE FLASH FLOOD WATCH TO START AT NOON TODAY OVER
THE NORTH/WEST. IN THE SOUTH/EAST...WHERE TOTAL RAIN AMOUNTS MAY
ONLY BE 2-3 INCHES...AND MAY NOT START IN EARNEST UNTIL SUNDAY...
HAVE BACKED OFF THE WATCH UNTIL SUNDAY MORNING.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.

     FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MORGAN.

TN...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...KDW
DISCUSSION...KNS
PREV DISCUSSION...JE/23
Hazardous weather outlook, May 1, 1:05 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT SAT MAY 1 2010

ALZ001>010-016-TNZ076-096-097-020100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE ARE CLOSER TO AN APPROACHING COLD FRONT...AND THEREFORE
HAVE A HIGHER THREAT FOR SEVERE WEATHER.

FLASH FLOODING IS ALSO A THREAT WHERE STORMS TRACK REPEATEDLY OVER
THE SAME AREAS. NORTHWEST AND NORTH CENTRAL ALABAMA HAVE THE HIGHEST
THREAT FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD SUNDAY THROUGH
MONDAY AS A SLOW MOVING COLD FRONT PUSHES INTO THE AREA. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND ISOLATED TORNADOES.

ADDITIONAL RAINFALL AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE SUNDAY
THROUGH MONDAY...INCREASING THE POTENTIAL FOR FLASH FLOODING AND
RIVER FLOODING. THE HEAVIEST RAINFALL IS CURRENTLY EXPECTED TO
IMPACT NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE THROUGH MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NECESSARY FOR THIS AFTERNOON AND TONIGHT...AND IS LIKELY AGAIN
SUNDAY.

KNS

In the hours before

Local storm report, May 1, 3:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             WATERLOO                34.92N 88.06W
05/01/2010  E1.00 INCH       LAUDERDALE         AL   AMATEUR RADIO

            QUARTER-SIZED HAIL REPORTED IN WATERLOO.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:33 PM CDTTornado WarningHUNColbert, Lauderdale42 min
May 1, 3:46 PM CDTFlash Flood WarningHUNColbert, Lauderdale40 min
May 1, 5:08 PM CDTTornado WarningHUNLincoln, Moore22 min
May 1, 5:16 PM CDTFlash Flood WarningHUNLincoln, Moore3 hr
May 1, 5:57 PM CDTSevere Thunderstorm WarningHUNFranklin18 min
May 1, 6:25 PM CDTTornado WarningHUNFranklin, Moore21 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.